Alert archive / Wyoming / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Riverton, WY

May 15, 2011Lincoln County, Sublette County, Teton County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 15, 2011, 4:05 PM MDT for Lincoln County, Sublette County, Teton County, Wyoming. It was in force for 47 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2011, 4:05 PM MDT (22:05 UTC)
Expired
May 17, 2011, 3:30 PM MDT
In force
47 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, WY, Sublette County, WY, Teton County, WY

The radar

The Pocatello radar (KSFX), 164 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WGUS55 KRIW 152205
FFWRIW
WYC023-035-039-172130-
/O.NEW.KRIW.FF.W.0001.110515T2205Z-110517T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
405 PM MDT SUN MAY 15 2011

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR DEBRIS FLOWS DUE TO MELTING SNOW IN...
  EXTREME NORTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING...
  NORTHWESTERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING...
  SOUTHWESTERN TETON COUNTY IN NORTHWEST WYOMING...

* UNTIL 330 PM MDT TUESDAY

* AT 343 PM MDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE WARNED AREA.  A SNOW MELT DEBRIS FLOW HAS CLOSED HIGHWAY 89 IN
  NORTHERN LINCOLN COUNTY NEAR THE TETON COUNTY BORDER.  OTHER AREAS
  IN THE SNAKE RIVER CANYON ALONG HIGHWAY 89 IN LINCOLN AND TETON
  COUNTY...AS WELL AS HOBACK CANYON ALONG HIGHWAY 189 MAY EXPERIENCE 
  SIMILAR DBRIS FLOWS WHICH COULD RAPIDLY CROSS THE HIGHWAYS.

* SOME LOCATIONS THAT COULD EXPERIENCE DEBRIS FLOW FLOODING ARE THE
  SNAKE RIVER CANYON ALONG HIGHWAY 89 AND HOBACK CANYON ALONG
   HIGHWAY 189. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DEBRIS FLOW DUE TO RAPID SNOW MELT HAS CLOSED HIGHWAY 89 IN NORTHERN
LINCOLN COUNTY NEAR THE TETON COUNTY BORDER IN THE SNAKE RIVER 
CANYON.

RAPID SNOW MELT MAY CAUSE MUD AND ROCK SLIDES IN AREAS OF STEEPLY SLOPED 
TERRAIN.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4339 11045 4314 11043 4313 11102 4335 11104

$$

C. BAKER
5 follow-up statements
102 
WGUS75 KRIW 160138
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
738 PM MDT SUN MAY 15 2011

WYC023-035-039-172130-
/O.CON.KRIW.FF.W.0001.000000T0000Z-110517T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WY-TETON WY-SUBLETTE WY-
738 PM MDT SUN MAY 15 2011

...FLASH FLOOD WARNING FOR MELTING SNOW REMAINS IN EFFECT FOR
SOUTHWESTERN TETON COUNTY IN NORTHWEST WYOMING...AND NORTHWESTERN
SUBLETTE AND NORTHWESTERN LINCOLN COUNTIES IN WEST CENTRAL WYOMING
UNTIL 330 PM MDT TUESDAY...

AT 728 PM MDT...HIGHWAY 89 THROUGH THE SNAKE RIVER CANYON...FROM 
ALPINE JUNCTION TO HOBACK JUNCTION...REMAIN CLOSED THIS EVENING DUE 
TO A DEBRIS FLOW ACROSS THE HIGHWAY NEAR THE TETON/LINCOLN COUNTY 
LINE.  WARM SOUTHEAST WIND HAS CAUSED ACCELERATED SNOW MELT THIS 
AFTERNOON WITH ADDITIONAL DEBRIS FLOWS POSSIBLE IN THE SNAKE RIVER 
CANYON...AS WELL AS ACROSS HIGHWAY 189 THROUGH THE HOBACK CANYON 
TONIGHT THROUGH TUESDAY.

SOME LOCATIONS THAT COULD EXPERIENCE DEBRIS FLOW FLOODING ARE THE   
SNAKE RIVER CANYON ALONG HIGHWAY 89 AND HOBACK CANYON ALONG    
HIGHWAY 189. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DEBRIS FLOW DUE TO RAPID SNOW MELT HAS CLOSED HIGHWAY 89 IN 
NORTHERN LINCOLN COUNTY NEAR THE TETON COUNTY BORDER IN THE SNAKE 
RIVER CANYON.

RAPID SNOW MELT MAY CAUSE MUD AND ROCK SLIDES IN AREAS OF STEEPLY 
SLOPED TERRAIN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4339 11045 4314 11043 4313 11102 4335 11104

$$

MEUNIER
590 
WGUS75 KRIW 160518
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1118 PM MDT SUN MAY 15 2011

WYC023-035-039-172130-
/O.CON.KRIW.FF.W.0001.000000T0000Z-110517T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WY-TETON WY-SUBLETTE WY-
1118 PM MDT SUN MAY 15 2011

...FLASH FLOOD WARNING FOR MELTING SNOW REMAINS IN EFFECT FOR
SOUTHWESTERN TETON COUNTY IN NORTHWEST WYOMING...AND NORTHWESTERN
SUBLETTE AND NORTHWESTERN LINCOLN COUNTIES IN WEST CENTRAL WYOMING
UNTIL 330 PM MDT TUESDAY...

AT 1113 PM MDT...HIGHWAY 89 THROUGH THE SNAKE RIVER CANYON...FROM 
ALPINE JUNCTION TO HOBACK JUNCTION...REMAIN CLOSED LATE THIS EVENING 
DUE TO A DEBRIS FLOW ACROSS THE HIGHWAY NEAR THE TETON/LINCOLN 
COUNTY LINE.  WARM SOUTHEAST WIND HAD CAUSED ACCELERATED SNOW MELT 
SUNDAY AFTERNOON WITH ADDITIONAL DEBRIS FLOWS POSSIBLE IN THE SNAKE 
RIVER CANYON...AS WELL AS ACROSS HIGHWAY 189 THROUGH THE HOBACK 
CANYON TONIGHT THROUGH TUESDAY.

SOME LOCATIONS THAT COULD EXPERIENCE DEBRIS FLOW FLOODING ARE THE   
SNAKE RIVER CANYON ALONG HIGHWAY 89 AND HOBACK CANYON ALONG    
HIGHWAY 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING AND MUDSLIDES. IF FLOODING IS OBSERVED...ACT 
QUICKLY. DO NOT ENTER THE WATER OR DEBRIS FLOW. TURN AROUND AND MOVE 
UP TO HIGHER GROUND. 

REPORT FLOODING OR MUDSLIDES TO THE NEAREST LAW ENFORCEMENT AGENCY 
SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN 
RIVERTON.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4339 11045 4314 11043 4313 11102 4335 11104

$$

MEUNIER
611 
WGUS75 KRIW 161619
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1019 AM MDT MON MAY 16 2011

WYC023-035-039-172130-
/O.CON.KRIW.FF.W.0001.000000T0000Z-110517T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WY-TETON WY-SUBLETTE WY-
1019 AM MDT MON MAY 16 2011

...FLASH FLOOD WARNING FOR DEBRIS FLOWS DUE TO MELTING SNOW REMAINS 
IN EFFECT FOR SOUTHWESTERN TETON COUNTY IN NORTHWEST WYOMING...AND 
NORTHWESTERN SUBLETTE AND NORTHWESTERN LINCOLN COUNTIES IN WEST 
CENTRAL WYOMING UNTIL 330 PM MDT TUESDAY...

AT 1008 AM MDT...EMERGENCY MANAGEMENT REPORTED THAT THE DEBRIS FLOW
NEAR MILE MARKER 127 ON HIGHWAY 89 CONTINUES.  THE SNAKE RIVER CANYON
REMAINS CLOSED FROM ALPINE TO HOBACK JUNCTION.  

SNOW MELT OF 1 TO 1.5 INCHES A DAY CONTINUES FROM THE NEAR RECORD 
SNOWPACK OVER THE AREA.  CONDITIONS ARE VERY FAVORABLE FOR OTHER 
DEBRIS FLOWS TO OCCUR IN THE SNAKE RIVER CANYON AND ALSO HOBACK CANYON
ON HIGHWAY 189.  STREAMS ACROSS THE AREA ALSO CONTINUE TO RISE WHICH 
INCREASES THE THREAT OF FLASH FLOODING ON SMALL STREAMS FEED BY THE 
RAPID SNOW MELT.  ADDITIONAL RAINFALL IS EXPECTED TODAY THROUGH 
TUESDAY OVER THE AREA WHICH COULD INCREASE THE SNOW MELT AS WELL AS 
ADD SIGNIFICANT RUN OFF INTO STREAMS AND STEEP SLOPES CAUSING 
ADDITIONAL DEBRIS FLOWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING AND DEBRIS FLOWS. IF FLOODING IS OBSERVED...ACT 
QUICKLY. DO NOT TRY TO DRIVE THROUGH OR OVER A DEBRIS FLOW. TURN 
AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO 
FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RIVERTON.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4339 11045 4314 11043 4313 11102 4335 11104

$$

C. BAKER
293 
WGUS75 KRIW 170227
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
827 PM MDT MON MAY 16 2011

WYC023-035-039-172130-
/O.CON.KRIW.FF.W.0001.000000T0000Z-110517T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WY-TETON WY-SUBLETTE WY-
827 PM MDT MON MAY 16 2011

...FLASH FLOOD WARNING FOR DEBRIS FLOW DUE TO MELTING SNOW REMAINS 
IN EFFECT FOR SOUTHWESTERN TETON COUNTY IN NORTHWEST WYOMING...AND 
NORTHWESTERN SUBLETTE AND NORTHWESTERN LINCOLN COUNTIES IN WEST 
CENTRAL WYOMING UNTIL 330 PM MDT TUESDAY...

AT 808 PM MDT...THE WYOMING HIGHWAY DEPARTMENT OF TRANSPORTATION 
CONTINUED TO REPORT A LARGE DEBRIS FLOW ACROSS HIGHWAY 89 NEAR MILE 
MARKER 127.  HIGHWAY 89 THROUGH THE SNAKE RIVER CANYON REMAINS 
CLOSED FROM ALPINE TO HOBACK JUNCTION AND IS EXPECTED TO REMAIN 
CLOSED FOR SEVERAL DAYS. 

LIGHT RAIN AND SNOW WAS MOVING OVER THE AREA THIS EVENING WITH UP TO 
0.10 INCHES OF RAINFALL EXPECTED BELOW 7000 FEET THIS EVENING.  SNOW 
MELT OF 1 TO 1.5 INCHES A DAY CONTINUES FROM THE NEAR RECORD 
SNOWPACK OVER THE AREA.  CONDITIONS ARE VERY FAVORABLE FOR OTHER 
DEBRIS FLOWS TO OCCUR IN THE SNAKE RIVER CANYON AND ALSO HOBACK 
CANYON ON HIGHWAY 189.  STREAMS ACROSS THE AREA ALSO CONTINUE TO 
RISE WHICH INCREASES THE THREAT OF FLASH FLOODING ON SMALL STREAMS 
FEED BY THE RAPID SNOW MELT.  ADDITIONAL RAINFALL IS EXPECTED 
THROUGH TUESDAY OVER THE AREA WHICH COULD INCREASE THE SNOW MELT AS 
WELL AS ADD SIGNIFICANT RUN OFF INTO STREAMS AND STEEP SLOPES 
CAUSING ADDITIONAL DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING AND DEBRIS FLOWS. IF FLOODING IS OBSERVED...ACT 
QUICKLY. DO NOT TRY TO DRIVE THROUGH OR OVER A DEBRIS FLOW. TURN 
AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO 
FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RIVERTON.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4339 11045 4314 11043 4313 11102 4335 11104

$$

MEUNIER
769 
WGUS75 KRIW 172124
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT TUE MAY 17 2011

WYC023-035-039-172137-
/O.EXP.KRIW.FF.W.0001.000000T0000Z-110517T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WY-TETON WY-SUBLETTE WY-
324 PM MDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN TETON
COUNTY IN NORTHWEST WYOMING...AND NORTHWESTERN SUBLETTE AND
NORTHWESTERN LINCOLN COUNTIES IN WEST CENTRAL WYOMING WILL BE ALLOWED
TO EXPIRE AT 330 PM MDT...

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE...DUE TO COOLER 
TEMPERATURES MAKING ADDITIONAL MUDSLIDES LESS FAVORABLE.  
HOWEVER...CURRENT DEBRIS FLOWS WILL LIKELY CONTINUE. THE WYOMING 
HIGHWAY DEPARTMENT OF TRANSPORTATION CONTINUED TO REPORT A LARGE 
DEBRIS FLOW ACROSS HIGHWAY 89 NEAR MILE MARKER 127.  HIGHWAY 89 
THROUGH THE SNAKE RIVER CANYON REMAINS CLOSED FROM ALPINE TO HOBACK 
JUNCTION AND IS EXPECTED TO REMAIN CLOSED FOR SEVERAL DAYS. 

IN ADDITION...AREA CREEKS AND RIVERS WILL BE RUNNING HIGH AND 
SWIFT...BUT WERE BEGINNING TO RECEDE SLOWLY DUE TO COOLER 
TEMPERATURES. PLEASE REPORT ANY FLOODING OR ADDITIONAL MUDSLIDES TO 
THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE 
ACTIONS. PLEASE ALSO REPORT THE ANY FLOODING OR MUDSLIDES TO 
THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448.

LAT...LON 4339 11045 4314 11043 4313 11102 4335 11104

$$

MURRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:05 AM MDT, 13 hours earlier.

Area forecast discussion, May 15, 3:05 AM MDT, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
305 AM MDT SUN MAY 15 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

WEAK EASTERLY UPSLOPE FLOW CONTINUES EAST OF THE CONTINENTAL DIVIDE
THIS MORNING BRINGING A LOW TO MID LEVEL STRATUS DECK TO MANY
AREAS.  CLOUD TOPS HAVE SHOWN A WARMING TREND AND CONVECTIVE CLOUDS
IN WESTERN WYOMING AND ACROSS IDAHO AND UTAH HAVE DIMINISHED IN
COVERAGE.  SOME CLOUD EROSION HAS BEEN SEEN OVER EASTERN SOUTH
DAKOTA SO HAVE LEFT PATCHY FOG IN THE FORECAST FOR THE BIG HORN
BASIN AND JOHNSON AND NATRONA COUNTIES SHOULD THE STRATUS ERODE OVER
THOSE AREAS LATER THIS MORNING.  WYOMING REMAINS SANDWICHED BETWEEN
A LARGE BUBBLE OF HIGH PRESSURE OVER SOUTH CENTRAL CANADA AND A
LARGE UPPER LOW JUST OFF SHORE OF NORTHERN CALIFORNIA.  WARM
ADVECTION FROM THE SOUTHWEST WILL BRING WARMER TEMPS TO THE SOUTH
AND WEST TODAY.  WHILE MOST OF THE INSTABILITY ASSOCIATES WITH THIS
SYSTEM WILL REMAIN TO THE WEST AND NORTHWEST...SOME SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE WESTERN
MOUNTAINS AS UPPER DIFLUENCE ACROSS THE REGION INCREASES THE
OPPORTUNITY FOR CONVECTION TO DEVELOP.  WARMER TEMPERATURES ARE
EXPECTED EAST OF THE CONTINENTAL DIVIDE BUT IF CLOUD COVER
PERSISTS...TEMPERATURES WILL REMAIN WELL BELOW NORMAL.  A FLOOD
WATCH REMAINS IN EFFECT FOR THE SALT RIVER IN STAR VALLEY WITH THE
POSSIBILITY OF WARM TEMPERATURES AND RAIN TO FALL ON THE SNOWPACK.
CONFIDENCE IN CONVECTION DIRECTLY AFFECTING THIS AREA IS LOW BUT IF
STORMS DEVELOP OVER THIS AREA...THE RIVER WILL NEED TO BE WATCHED
FOR RISES.  A SHORTWAVE ROTATING ABOUT THE WESTERN LOW WILL BRUSH BY
WESTERN WYOMING EARLY MONDAY INCREASING COVERAGE OF PRECIPITATION IN
THE WESTERN MOUNTAINS.  UPPER FLOW BACKS TO THE SOUTH MONDAY NIGHT
AS THE LOW MOVES ASHORE AND BRINGS COLD ADVECTION ALOFT...BRINGING
SNOW SHOWERS TO THE WESTERN MOUNTAINS AND DESTABILIZING AREAS EAST
OF THE DIVIDE OF TUESDAY.  SCATTERED SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS ARE POSSIBLE DURING THE DAY TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT ON WEDNESDAY.
AN UPPER TROUGH IS STILL FORECAST TO MOVE INTO THE ROCKIES WEDNESDAY
WITH THE UPPER LOW NEAR THE FOUR CORNERS AT 00Z THURSDAY. THEN
DIFFERENCES OCCUR ON WHERE THIS SYSTEM WILL GO WEDNESDAY NIGHT
THROUGH FRIDAY. THE GFS MODEL TAKES THE STORM TO NORTHEAST COLORADO
AT 00Z FRIDAY AND THEN NORTH TO SE WY/WRN NEBRASKA PANHANDLE AT 00Z
SATURDAY. THE GEM MODEL HAS A FARTHER SOUTH TRACK AND PLACES THE
UPPER LOW IN WESTERN KANSAS AT 00Z SATURDAY. THE ECMWF CONTINUES TO
BE ODD WITH A NORTH TRACK FROM THE FOUR CORNERS TO SOUTHWEST WY AT
00Z FRIDAY AND NORTH TO NW WY AT 00Z SATURDAY. THE UKMET AT 00Z
SATURDAY PLACES THE UPPER LOW ALONG THE WY/CO BORDER. IT SEEMS A BIT
EARLY TO KNOW WHERE THIS STORM WILL EVENTUALLY GO AND SOME OF THE
GFSENSEMBLE MEMBERS LEAN TOWARD THE OPERATIONAL 00Z GFS POSITION AT
12Z FRIDAY NEAR SE WY/NE CO. I HAVE RAISED THE PRECIP CHANCE WED
THROUGH FRI WITH THE POTENTIAL FOR A DECENT RAIN AND HIGH ELEVATION
SNOW EVENT FOR AREAS EAST OF THE DIVIDE. THE WEST WOULD SEE MORE
SCATTERED PRECIP AFTER WEDNESDAY ONCE THE STORM CROSSES THE DIVIDE.
THE STORM THEN MOVES EAST INTO THE PLAINS SATURDAY PER THE GFS MODEL
WHILE THE ECMWF IS STILL AN OUTLIER SPINNING THE STORM INTO MONTANA.
WENT WITH LOW PRECIP CHANCE SATURDAY. NEXT SUNDAY LOOKS MOSTLY DRY
WITH HIGH PRESSURE MOVING INTO THE REGION. TEMPS WILL BE COOLING
DOWN WED THROUGH FRIDAY AND WOULD NEED TO GO COLDER IF THE STORM
INDEED DOES IMPACT OUR AREA DURING THAT TIMEFRAME. THEN TEMPS TO
WARM NEXT WEEKEND AS THE SUNSHINE RETURNS.

&&

.AVIATION...

WEST OF THE DIVIDE...INSTABILITY WILL INCREASE ALONG THE DIVIDE THIS
AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
ALONG THE SPINE OF THE WIND RIVER MOUNTAINS INTO NORTHWEST WYOMING
OR VNCTY KPNA-KJAC LINE ALONG WITH BRIEF MVFR CONDITIONS AND HIGHER
MOUNTAIN OBSCURATIONS.  SHOWER AND THUNDERSTORM ACTIVITY WILL BE
MORE ISOLATED VCNTY KRKS-KBPI AND WESTWARD.  SHOWERS AND
THUNDERSTORMS WILL DECREASE FROM THE SOUTH IN THE EVENING.

EAST OF THE DIVIDE...SOME LINGERING LOW VFR CLOUD DECKS WITH HIGHER
MOUNTAIN OBSCURATIONS WILL DECREASE ALONG THE EAST SLOPES THIS
MORNING LEAVING PREVAILING VFR FEW-SCT110-130 MSL AFTER 16Z.  MOST
OF THE AREA WILL BE STABLE WITH SFC SE WIND AT 10-20KT.  SOME
INSTABILITY ALONG THE DIVIDE WILL RESULT IN SCATTERED SHOWERS
ISOLATED THUNDERSTORMS VCNTY AND WEST OF A KLND-KU25-KCOD LINE.
IMPROVING CONDITIONS ARE EXPECTED AFTER 03Z MONDAY.

&&

.FIRE WEATHER...

SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED TODAY IN THE WESTERN
MOUNTAINS AND POSSIBLY SWEETWATER COUNTY.  WARMER TEMPERATURES WILL
LOWER RH VALUES...PARTICULARLY IN THE SOUTH.  CLOUD COVERAGE WILL
DETERMINE HOW DRY IT GETS EAST OF THE DIVIDE.  IF CLOUD COVER
PERSISTS AS IT HAS THIS MORNING...HUMIDITY WILL STAY UP WITH LOWER
DAYTIME TEMPERATURES.  MONDAY WILL SEE WARMER TEMPERATURE EAST OF
THE DIVIDE WITH GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS
BECOMING SNOW AT HIGH ELEVATIONS MONDAY NIGHT.

FIRE WEATHER STATEMENT...

PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY
REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION
(AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS.
FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE
WEATHER FORECAST (FWF).

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH THROUGH MONDAY MORNING WYZ023.

&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...BERC
Hazardous weather outlook, May 15, 4:00 AM MDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN MAY 15 2011

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN MAY 15 2011

...FLOOD WATCH FOR THE SALT RIVER AND TRIBUTARIES IN STAR VALLEY
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS OF WESTERN
WYOMING THIS AFTERNOON AND EVENING.

THE SALT RIVER IS EXPECTED TO RISE TO NEAR BANKFULL STAGE AT 5.5 FEET
SUNDAY...AND CRESTING TO NEAR 5.8 FEET BY LATE MONDAY MORNING. FLOOD
STAGE IS 6.0 FEET.

SNOWMELT RUNOFF IS EXPECTED TO INCREASE AGAIN THIS AFTERNOON FOR
FURTHER RISES IN CREEKS AND STREAMS IN STAR VALLEY THROUGH SUNDAY
MORNING. SCATTERED RAIN SHOWERS ARE ALSO EXPECTED THIS AFTERNOON AND
TONIGHT OVER STAR VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE FORECAST IN FAR WEST WYOMING MONDAY. THEN
COVERAGE OF STORMS WILL INCREASE TUESDAY AND WEDNESDAY OVER THE
REGION AS A STORM SYSTEM BEGINS TO MOVE CLOSER TO WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:47 PM MDTRiver Flood WarningRIWLincoln23 hr

Nearby

Flash Flood Warnings in Wyoming, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.